Illinois, 2011Winter Weather in Illinois, January 11, 2011
January 11, 2011 · NWS ILX · 3 events in 3 counties and zones
An upper-level disturbance tracking through the Midwest brought widespread light to moderate snow to central Illinois on January 11th. Total accumulations generally ranged from 3 to 5 inches, with isolated 5 to 6-inch amounts within two distinct mesoscale bands.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper-level disturbance tracking through the Midwest brought widespread light to moderate snow to central Illinois on January 11th. Total accumulations generally ranged from 3 to 5 inches, with isolated 5 to 6-inch amounts within two distinct mesoscale bands. The first band stretched from near Galesburg to Peoria, while the second extended from Winchester to just west of Shelbyville. The snow caused numerous traffic accidents around central Illinois, including one on I-57 near Mattoon that resulted in the death of a Neoga man.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jan 10, 11:32 PM CST, 28 minutes earlier.
Area forecast discussion, Jan 10, 11:32 PM CST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1132 PM CST MON JAN 10 2011
.DISCUSSION...
ISSUED 855 PM CST MON JAN 10 2011
SNOW STILL STRUGGLING TO BREAK THROUGH THE DRY LOW LEVEL AIRMASS
ACROSS THE REGION...ONE THAT CONTINUES TO BE FED BY DRY EASTERLY
FLOW. HOWEVER...SNOW HAS BEEN REPORTED IN THE PAST HOUR AT
PEORIA...SUGGESTING THAT THE DRY LAYER HAS BEEN ERODED IN SOME
PLACES...AT LEAST WERE THE SNOW IS FALLING HARDER. WHILE A /RING
AROUND THE RADAR/ STILL EXISTS ON THE KILX RADAR...SHOWING THE
EXISTENCE OF THE LOW LEVEL DRY AIR...IT HAS BEEN SHRINKING OF
LATE.
WHILE THE ONSET OF THE SNOW HAS BEEN SLOW...SEE NO REASON TO BELIEVE
THAT ACCUMULATING SNOWS ARE NOT THE WAY. PERSISTENT ISENTROPIC
ASCENT AND A LEAD SHORT WAVE EJECTING OUT OF A NEGATIVELY TILTED
CENTRAL U.S. TROF CONTINUE TO HELP IN THE SATURATION OF THE LOCAL
AIRMASS. A STRONGER PORTION OF THE CENTRAL U.S. TROF...CURRENTLY
IN THE CENTRAL PLAINS...IS STILL EXPECTED TO LIFT NORTHEAST TOWARD
THE FORECAST AREA LATE TONIGHT INTO TUESDAY MORNING AND SHOULD
RAPIDLY INCREASE SNOWFALL COVERAGE AND INTENSITY. THE NAM
MODEL...AND NOW THE RUC...CONTINUES TO SUGGEST THAT POTENTIAL
EXISTS FOR BANDED SNOW IN THE VICINITY OF 12Z TUESDAY OVER AT
LEAST THE SOUTHERN 1/3 OF ILLINOIS AS THE SECOND WAVE MOVES
THROUGH. IF THIS BANDING WERE TO OCCUR...IT WOULD CERTAINLY
LOCALLY BOOST SNOWFALL AMOUNTS.
SO...SEE NO COMPELLING REASON TO SIGNIFICANTLY ALTER GOING
FORECAST AS IT APPEARS TO BE IN GOOD SHAPE OVERALL. ONLY PLAN ON
MAKING A FEW MINOR TWEAKS AT THIS TIME.
BAK
&&
.AVIATION...
ISSUED 1132 PM CST MON JAN 10 2011
PREDOMINANTLY VFR CONDITIONS PERSIST ACROSS THE CENTRAL ILLINOIS
TERMINALS...BUT EXPECT THEM TO STEADILY DEGRADE TO IFR OVER THE
NEXT FEW HOURS. SNOW FROM AN APPROACHING STORM SYSTEM HAS HAD
TROUBLE BREAKING THROUGH A DRY LOW LEVEL AIRMASS...BUT RECENT
RADAR LOOPS SUGGEST THAT THE PERSISTENT SNOWFALL ALOFT IS FINALLY
WINNING OUT. EXPECT TO SEE WIDESPREAD SNOW REACHING THE GROUND
SHORTLY. ONCE THE SNOW DEVELOPS...IS SHOULD INCREASE IN INTENSITY
LATE TONIGHT AND TUESDAY MORNING AS A STRONG UPPER LEVEL
DISTURBANCE PUSHES THROUGH THE REGION FROM THE CENTRAL PLAINS. THE
SNOW SHOULD GRADUALLY TAPER OFF TUESDAY AFTERNOON INTO THE
EVENING... BUT AT LEAST SCATTERED SNOW SHOWERS/FLURRIES WILL
PERSIST. DESPITE THE DECREASE IN SNOW INTENSITY LATER TUESDAY...MODEL
SOUNDINGS SUGGEST IFR OR AT LEAST LOW END MVFR CIGS WILL REMAIN
THROUGH THE END OF THE 06Z TAF VALID TIME.
EASTERLY WINDS SHOULD REMAIN RELATIVELY STABLE FOR MUCH OF TONIGHT
TO THE THE NORTH OF THE SURFACE LOW ASSOCIATED WITH THE STORM.
EXPECT WINDS TO SWING AROUND TO THE NORTHWEST BEHIND THE STORM BY
TUESDAY AFTERNOON. WIND SPEEDS SHOULD AVERAGE 10-15 KTS THROUGH
THE PERIOD.
BAK
&&
.PREV DISCUSSION...
ISSUED 215 PM CST MON JAN 10 2011
SNOW CONTINUES TO MARCH EAST TOWARDS CENTRAL ILLINOIS THIS
AFTERNOON. LOW PRESSURE OVER THE SOUTHERN PLAINS HAS SPREAD
SNOW TO JUST WEST OF QUINCY EARLY THIS AFTN. UPPER LOW
RESPONSIBLE FOR THE SNOW WAS LOCATED OVER SOUTHEAST MONTANA
WITH A LEAD SHORTWAVE ROTATING FROM THE UPPER LOW SWEEPING
NE ACRS ERN MO. CLOUDS CONTINUE TO THICKEN FROM WEST TO EAST
EARLY THIS AFTN WITH TEMPERATURES RANGING FROM THE UPPER 20S
TO LOWER 30S.
SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT
LEAD WAVE FORECAST TO SHIFT OFF TO OUR NORTHEAST THIS EVENING WITH
MODEL FORECAST SOUNDINGS CONTINUING TO INDICATE A FAIRLY STUBBORN
DRY LAYER ROUGHLY FROM 2500-5000 FT. NAM-WRF CONTINUES TO BE THE
SLOWER MODEL IN BRINGING IN THE PRECIP THIS EVENING ACRS THE WESTERN
HALF OF THE FCST AREA WHILE THE GFS SHIFTS THE SNOW STEADILY EAST
LATER THIS EVENING. ALTHOUGH THE NAM-WRF HAS HAD A TENDENCY TO BE
TOO SLOW WITH THE ONSET OF PRECIP DURING THE PAST SEVERAL EVENTS...
STILL THINK THE DRY LAYER SEEN ON MODEL FORECAST SOUNDINGS WILL BE
TOUGH TO OVERCOME EARLY THIS EVENING WITH THE STRONGER DYNAMICS
AND JET SUPPORT...LEADING TO A STEADIER SNOW...MOVING IN AFTR 03Z
WEST AND BTWN 06Z AND 09Z ACRS THE EAST. THE HI-RES HRRR HAS BEEN
CONSISTENTLY SHOWING THIS SCENARIO AS WELL SO WL NOT BE MAKING ANY
CHANGES TO OUR CURRENT HEADLINE TIMING THIS EVENING ACRS THE WEST
WITH SNOW SPREADING INTO THE EAST AFTR MIDNIGHT. AREAS TO THE EAST
MAY NOT SEE THE STEADIER SNOWS MOVE IN UNTIL BTWN 09Z AND 12Z.
SNOW RATIOS OF AROUND 17:1 SHOULD LEAD TO ACCUMULATIONS OF FROM 3
TO 5 INCHES...WITH SOME LOCAL 6 INCH AMOUNTS POSSIBLE...ESP ACRS
THE SOUTHWEST THRU SE WHERE THE HI-RES NAM-WRF INDICATES SOME WEAK
STATIC STABILITY PRESENT BTWN 06Z AND 12Z TUE. UPPER SYSTEM FORECAST
TO TAKE ON MORE OF A NEGATIVE TILT TOMORROW MORNING WITH THE WEAK
SFC WAVE AND INVERTED TROF SHIFTING NE ACRS THE AREA DURING THE
MORNING. RUSH HOUR TOMORROW MORNING WILL BE A PROBLEM AS THE
STRONGER 700-500 MB LIFT AND 300 MB DIVERGENCE TRACKS OVER THE
AREA. THE STEADIER SNOWS WILL BEGIN TO TAPER OFF TO SNOW SHOWERS
OR FLURRIES ACRS THE SOUTHWEST TOMORROW AFTN AS THE SFC AND UPPER
LEVEL SYSTEMS SHIFT OFF TO OUR EAST. SURFACE LOW IS FORECAST TO
DEEPEN AS IT TRACKS WELL EAST OF OUR AREA LATE TOMORROW WHICH
WILL BRING AN INCREASE IN NORTHWEST WINDS TOMORROW NIGHT ALONG
WITH COLDER TEMPERATURES. WILL SEE SOME BLOWING AND DRIFTING OF
THE SNOW TUESDAY NIGHT AS THE GRADIENT BEGINS TO TIGHTEN UP ACRS
THE MIDWEST ALONG WITH SCATTERED SNOW SHOWERS OR FLURRIES.
LOW LEVEL CYCLONIC FLOW AND COLD ADVECTION ON WEDNESDAY WILL BRING
CLOUDS AND FLURRIES TO THE AREA WITH TEMPERATURES STRUGGLING THRU
THE UPPER TEENS WEST TO THE MIDDLE 20S EAST. SINGLE DIGITS EXPECTED
WEDNESDAY NIGHT AS SURFACE HIGH PRESSURE SHIFTS INTO WESTERN
MISSOURI BY 12Z THU. AFTERNOON HIGHS ON THURSDAY WILL STRUGGLE THRU
THE TEENS TO LOWER 20S.
LONG TERM...FRIDAY THROUGH MONDAY
A COLD AND FAIRLY ACTIVE PATTERN ACRS THE REGION DURING THIS TIME
FRAME AS SEVERAL SHORTWAVES ARE FORECAST TO UNDERCUT THE BLOCK OVR
ALASKA AND RACE EWD INTO THE MIDWEST NEXT WEEKEND. STILL QUITE A
BIT OF ENSEMBLE SPREAD WITH THE SPEED AND MAGNITUDE OF THE SHORTWAVES
DURING THIS TIME FRAME. INITIAL SHORTWAVE AND FRONTAL BOUNDARY FORECAST
TO PUSH OVR OUR AREA LATE FRIDAY INTO SATURDAY...WITH MOISTURE RATHER
LIMITED AHEAD OF THE SYSTEM. THE FRONT IS EXPECTED TO START TO SLOW
DOWN SOME LATE SATURDAY AS A SECONDARY WAVE WILL PUSH OUT ACRS THE
PLAINS AND INDUCE CYCLOGENESIS ON THE FRONTAL BOUNDARY OVER SRN
MO AND IL. THE LATEST GFS HAS CAUGHT UP WITH THE ECMWF SOLUTION OF
THIS SECONDARY SFC WAVE OVR MO LATE SATURDAY NIGHT INTO SUNDAY WITH
PRECIP SPREADING BACK INTO OUR AREA ON SUNDAY. WILL CONTINUE WITH
MENTIONABLE POPS SATURDAY AND HOLD ON TO SLIGHT CHANCES FOR SATURDAY
NIGHT THRU SUNDAY NIGHT AND SEE HOW MEDIUM RANGE MODELS RESOLVE THE
TIMING DIFFERENCES OVER THE NEXT SEVERAL DAYS.
SMITH
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR ILZ036-
040>042-047>054-056-061>063-066>068-071>073.
WINTER WEATHER ADVISORY UNTIL 6 PM CST TUESDAY FOR ILZ027>031-
037-038-043>046-055-057.
&&
Hazardous weather outlook, Jan 10, 3:30 PM CST, 8 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
330 PM CST MON JAN 10 2011
ILZ036-040>042-047>054-056-061>063-066>068-071>073-111200-
CASS-CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-EFFINGHAM-
FULTON-JASPER-LAWRENCE-LOGAN-MACON-MASON-MENARD-MORGAN-MOULTRIE-
RICHLAND-SANGAMON-SCHUYLER-SCOTT-SHELBY-
330 PM CST MON JAN 10 2011
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.
.DAY ONE...TONIGHT
LIGHT SNOW WILL DEVELOP ACROSS THE ILLINOIS RIVER VALLEY EARLY
THIS EVENING...THEN WILL SPREAD EASTWARD ACROSS THE REST OF THE
REGION OVERNIGHT. 2 TO 3 INCHES OF SNOW WILL BE LIKELY BY DAWN
TUESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW WILL CONTINUE THROUGH TUESDAY MORNING...BEFORE TAPERING OFF
DURING THE AFTERNOON. THE HEAVIEST SNOW WILL OCCUR BETWEEN 3 AM
AND 9 AM. STORM TOTAL ACCUMULATIONS WILL GENERALLY RANGE FROM
3 TO 5 INCHES...WITH ISOLATED HIGHER AMOUNTS. EVEN AFTER
THE SNOW ENDS...INCREASING WESTERLY WINDS WILL CAUSE BLOWING AND
DRIFTING OF THE NEWLY FALLEN SNOW TUESDAY NIGHT INTO WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WILL BE GREATLY APPRECIATED TONIGHT AND TUESDAY.
ILZ027>031-037-038-043>046-055-057-111200-
CHAMPAIGN-DE WITT-DOUGLAS-EDGAR-KNOX-MARSHALL-MCLEAN-PEORIA-PIATT-
STARK-TAZEWELL-VERMILION-WOODFORD-
330 PM CST MON JAN 10 2011
...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO
6 PM CST TUESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
LIGHT SNOW WILL DEVELOP ACROSS THE ILLINOIS RIVER VALLEY EARLY
THIS EVENING...THEN WILL SPREAD EASTWARD ACROSS THE REST OF THE
REGION OVERNIGHT. 1 TO 2 INCHES OF SNOW WILL BE LIKELY BY DAWN
TUESDAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW WILL CONTINUE THROUGH TUESDAY MORNING...BEFORE TAPERING OFF
DURING THE AFTERNOON. THE HEAVIEST SNOW WILL OCCUR BETWEEN 6 AM
AND NOON. STORM TOTAL ACCUMULATIONS WILL GENERALLY RANGE FROM
3 TO 5 INCHES...WITH ISOLATED HIGHER AMOUNTS. EVEN AFTER
THE SNOW ENDS...INCREASING WESTERLY WINDS WILL CAUSE BLOWING AND
DRIFTING OF THE NEWLY FALLEN SNOW TUESDAY NIGHT INTO WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SNOWFALL REPORTS WILL BE GREATLY APPRECIATED TONIGHT AND TUESDAY.
BARNES
Winter Weather, Coles
- When
- January 11, 12:00 AM CST to 10:00 PM CST
- Where
- Coles forecast zone
- Deaths
- 0 direct, 1 indirect
- Injuries
- 0 direct, 1 indirect
- Reported by
- Newspaper
- Coordinates
- 39.520, -88.222 (the zone’s center; the record gives no point)
Weather observers across Coles County measured 3 to 5 inches of snow. Due to snow-covered and icy roadways, numerous traffic accidents were reported. The most serious accident occurred on I-57 just north of Mattoon when a semi crossed the median and crashed head-on into a pick-up truck. The driver of the pick-up was killed.
Winter Weather, Knox
- When
- January 11, 12:00 AM CST to 10:00 PM CST
- Where
- Knox forecast zone
- Reported by
- Newspaper
- Coordinates
- 40.932, -90.213 (the zone’s center; the record gives no point)
Weather observers across Knox County measured 3 to 5 inches of snow. Due to snow-covered and icy roadways, numerous traffic accidents were reported.
Winter Weather, Vermilion
- When
- January 11, 12:00 AM CST to 10:00 PM CST
- Where
- Vermilion forecast zone
- Reported by
- Newspaper
- Coordinates
- 40.183, -87.733 (the zone’s center; the record gives no point)
Weather observers across Vermilion County measured 3 to 5 inches of snow. Due to snow-covered and icy roadways, numerous traffic accidents were reported.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Heavy Snow in New Jersey, January 11 to 12, 20111 death · 1 injured · 21 events
- Cold in New Mexico, January 11, 20111 death · 1 event
- Winter Storm in Ohio, January 11 to 12, 2011$800,000 · 3 events
- Winter Storm and Heavy Snow in Massachusetts, January 11 to 13, 2011$225,000 · 57 kt wind · 23 events
- Winter Storm and Heavy Snow in Alaska, January 11 to 17, 2011$300,000 · 78 kt wind · 10 events
- Winter Storm in Pennsylvania, January 11 to 12, 2011$400,000 · 2 events
- Heavy Snow and Winter Weather in Delaware, January 11 to 12, 20115 injured · 4 events
- Winter Storm and Winter Weather in New York, January 11 to 12, 201127 events
- Heavy Snow and Winter Weather in Ohio, January 11 to 12, 201125 events
- Winter Weather in Indiana, January 11 to 12, 201122 events
- Winter Weather in Illinois, January 11, 201119 events
- Heavy Snow and Winter Weather in West Virginia, January 11 to 13, 201119 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 280567, 280570, 280571.